Winter Weather, Eastern Uinta Mountains
- When
- November 17, 12:00 AM MST to 8:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Consecutive weather systems moved across the area and produced significant snowfall across the mountains of northeast Utah. SNOTEL data indicated snowfall amounts ranged from 6 to 9 inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Consecutive weather systems moved across the area and produced significant snowfall across the mountains of northeast Utah. SNOTEL data indicated snowfall amounts ranged from 6 to 9 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 16, 3:25 PM MST, 8 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
325 PM MST SUN NOV 16 2003
.DISCUSSION...
SHORT TERM (TONIGHT-MONDAY NIGHT)...
COMPLEX PATTERN DURING THE SHORT TERM DUE TO SPLITTY NATURE OF
OVERHEAD TROUGH AXIS. UPPER LEVEL CIRCULATION THAT WAS OVER THE
SOUTHEASTERN CALIFORNIA DESERT IS SHEARING NORTHEAST INTO UTAH AND
WEAKENING. ANOTHER VORTICITY MAXIMA FARTHER WEST HAS STRENGTHENED
AND IS DIGGING ALONG THE NORTHERN BAJA CALIFORNIA COAST. THIS
DIGGING HAS SLOWED THE EASTWARD PROGRESSION OF UPPER LEVEL TROUGH.
THE COMBINATION OF SUFFICIENT MOISTURE...AND UPWARDS MOTION FROM
SHEARING SHORT WAVE PLUS COLD ADVECTION...WILL RESULT IN WIDESPREAD
AREAL COVERAGE OF PRECIPIATION OVERNIGHT. BECAUSE OF THE LACK OF JET
DYNAMICS ALOFT...RAIN OR SNOW AMOUNTS WILL NOT BE SUBSTANTIAL. BUT
LIGHT SNOWFALL ACCUMULATIONS CAN BE EXPECTED IN THE MOUNTAINS AND
HIGHER NORTHERN VALLEYS. WITH WINDS ALOFT SOUTHWESTERLY (AND VEERING
TO WESTERLY OVERNIGHT) AND DEEPEST MOISTURE ALONG THE WYOMING
BORDER...MODERATE ACCUMULATIONS MAY BE POSSIBLE IN THE UPSLOPE AREAS
OF THE FLATTOPS AND ZONE 4 (ELKHEAD MOUNTAINS OR HAHNS PEAK
VICINITY).
BY LATE TONIGHT AND CONTINUING INTO MONDAY...RELATIVELY STRONG
NORTHWEST FLOW BEHIND DEPARTING UPPER LEVEL TROUGH TAKES HOLD.
SHORT WAVE OVER THE PACIFIC NORTHWEST REACHES NORTHWEST COLORADO BY
AFTERNOON. THIS WAVE WEAKENS AS IT MOVES INLAND AND MID LEVEL COLD
ADVECTION IS MINOR. BUT THETA-E TIME HEIGHT OVER HAYDEN INDICATES
SHALLOW POTENTIAL INSTABILITY LASTING INTO MONDAY NIGHT. WITH THE
BOUNDARY LAYER REMAINING QUITE MOIST...SNOW SHOWERS OUGHT TO
CONTINUE OVER THE NORTHERN MOUNTAINS. HIGHEST ACCUMULATIONS WILL
BE OVER THE PARK/GORE RANGE AND THE FLATTOPS. SNOW AMOUNTS FROM
TONIGHTS SHORT WAVE AND MONDAY/S NORTHWEST FLOW SHOULD BE HIGH ENOUGH
TO WARRANT A LOW END WINTER WEATHER ADVISORY...PLUS WIND GUSTS ALONG
RIDGES WILL BE AROUND 30 TO 35 KNOTS. FARTHER SOUTH...MOISTURE AND
POTENTIAL INSTABILITY WILL BE TOO SHALLOW FOR WIDESPREAD SHOWERS...
SCATTERED AT BEST.
FOR MONDAY NIGHT...NORTHWEST JET WILL BE SLIDING EASTWARD AND
WIDESPREAD SNOW SHOWERS OVER THE NORTHERN MOUNTAINS WILL BE
DECREASING. CLEARING CONDITIONS WITH SCATTERED SHOWERS ENDING
EXPECTED OVER THE SOUTHERN ZONES.
LONG TERM (TUESDAY-SUNDAY)...
TUE-WED...GFS/EC QUITE SIMILAR. HEIGHTS BEGIN TO RISE AS HIGH
AMPLITUDE RIDGE BUILDS OVER THE INTERIOR WEST...IN ADVANCE OF A
DEEPENING TROF IN THE GULF OF ALASKA. THIS SOMEWHAT MOIST WNW
FLOW WILL KEEP A CHANCE OF SNOW FOR THE NORTH TUESDAY. OTHERWISE
RIDGE OVER THE FORECAST AREA WILL BRING DRY WX WITH A WARMING
TREND. THE CHALLENGE WILL BE WITH HIGH TEMPS...DEEP VALLEY
INVERSIONS MAY KEEP SOME LOCATIONS FROM SEEING WARMTH REFLECTED IN
MOS GUIDANCE. AS A RESULT TRIMMED SOME TEMPS A FEW DEGREES. THE
RIDGE WILL THEN SHIFT E WED NIGHT AS NEXT PAC SYSTEM MOVES INTO THE
PAC NW.
THU-SUN...GFS AND EC CONTINUE TO BE IN GOOD AGREEMENT THROUGH
THURSDAY MORNING WITH BOTH HOLDING DEEP LONGWAVE TROF OVER THE
EASTERN PACIFIC AND SOUTHWEST FLOW ACROSS THE CWFA. GIVEN CLOSE
MODEL AGREEMENT...OPTED TO REMOVE POPS AND BOOST TEMPERATURES ON
THURSDAY WITH INTRODUCTION OF LOW CHANCE POPS THURSDAY NIGHT.
GFS AND ECMWF DIVERGE SIGNIFICANTLY BY 12Z FRIDAY WITH MORE
PROGRESSIVE GFS BRINGING LONGWAVE TROF ONSHORE FROM LATE THURSDAY
INTO FRIDAY MORNING WHILE EC HOLDS TROF OVER THE OCEAN. GFS THEN
DRIVES SYSTEM ACROSS THE GREAT BASIN DURING THE DAY FRIDAY WITH TROF
AXIS MOVING EAST OF THE DIVIDE BY 12Z FRIDAY WHILE EC STILL JUST HAS
TROF COMING ASHORE BY THIS TIME.
CONSEQUENTLY...FORECAST CONFIDENCE IS LOWER THAN WITH PREVIOUS
RUNS AND AM FORCED TO HOLD THE LINE WITH THE GFS WHICH HAS BEEN MORE
CONSISTENT FROM RUN TO RUN. WITH TROF ROLLING THROUGH ON FRIDAY
WILL LEAVE CHANCE POPS NORTH WITH LOW END POPS TO THE SOUTH WHERE
POSSIBLE AREA WILL FALL UNDER THE DRY SLOT. COOLED TEMPERATURES
FRIDAY AND SATURDAY AS 7H PROGS SHOWED -12 DEG C ISOTHERM BRUSHING
THE NORTHERN ZONES.
GFS INDICATED FLAT RIDGE WITH FLOW BACKING SLIGHTLY SOUTHWEST ON
SUNDAY. AS A RESULT...BOOSTED TEMPS ON THE ORDER OF 5 DEGREES AND
LEFT FORECAST AREA DRY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES..
.CO...WINTER WEATHER ADVISORY LATE THIS EVENING THROUGH MONDAY
ZONES 4 AND 13.
.UT...NONE.
&&
PF/MCCOZ001>014-017>023-UTZ022>025-027>029-171225- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 459 AM MST SUN NOV 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SNOW WILL DEVELOP ACROSS EASTERN UTAH AND WESTERN COLORADO TODAY... AND CONTINUE TONIGHT. SNOW ACCUMULATIONS IN THE HIGH MOUNTAIN PASSES SHOULD BE ENOUGH TO CAUSE LOCALLY HAZARDOUS DRIVING CONDITIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SNOW WILL CONTINUE INTO MONDAY WITH STRONG WEST WINDS DEVELOPING... ESPECIALLY OVER EXPOSED AREAS AND IN THE MOUNTAINS. SNOW ACCUMULATIONS AND BLOWING SNOW OVER THE HIGH MOUNTAIN PASSES WILL CAUSE LOCALLY HAZARDOUS DRIVING CONDITIONS. SNOW SHOWERS WILL DEVELOP AGAIN ON FRIDAY...MAINLY ACROSS THE NORTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER OR SNOW REPORTS. EH
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336049.